Peri-Menopausal Women

Medical Aesthetics & Laser Spa Serving Sherwood Park, Spruce Grove, St. Albert & Nearby Edmonton, Alberta

I have noticed heavy bleeding during my periods, since starting the BHRT. Should I stop it? Will it make it worse?             
This is an uncommon symptom resulting from BHRT therapy, but can happen at the onset of BHRT treatment. In general, most menstruating women have adequate levels of estrogen for prevention of hot flushes and flashes. In this situation, if estrogen was prescribed as part of the BHRT program, it should be stopped. Testosterone cream can be prescribed on its own for testosterone deficiency symptoms, and will not increase menstruation. Progesterone dose could be increased in this situation, with the expectation that menstrual flow will decrease.

Or…. my periods have become more frequent and prolonged? Should I stop Rx?     One of the changes that occur in the peri-menopause is cycle length. Many women will naturally experience a shortening of their cycle length, as well as increased cycle irregularity. This is due to decreased quality of follicular eggs for ovulation. All the ‘good’ eggs were used up earlier in life, leaving the eggs of poor quality for the peri-menopause. In general, BHRT does NOT affect ovulation or cycle length. The dose of hormones in BHRT is not sufficient to give cycle control. Only the birth control pill has high enough levels of hormone to ‘take over’ control of menstruation from the body. The changes this patient has noticed are symptomatic of the peri-menopause, and will only abate when the menopause occurs. With this problem, you can persist with BHRT, or switch to the low dose birth control pill.

I have been prescribed to apply my creams to the vulva (pv). Should I stop using it during my menses?
We recommend discontinuation of estrogen/testosterone cream with your period. Vulvar/vaginal application at this time is messy, and absorption is suspect. You can choose to use it to the skin (td) during menses, inner part of the forearms or thighs are good alternate areas.

Can I use more than recommended dose of progesterone cream for my PMS symptoms?
PMS (premenstrual syndrome) is due to an imbalance of estrogen and progesterone. It represents a monthly occurrence of estrogen dominance with breast tenderness and emotional ups and downs. It is reasonable and safe to increase the dose of progesterone at this time to balance out the surge of estrogen production. Progesterone cream can be increased by 1-2 clicks per day at this time of the month, generally anywhere from 2 days to 2 weeks before your menses, with great effects on PMS symptoms. We recommend a maximum of Progesterone orally of 200mg.